Alert archive / Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 294, NWS Blacksburg, VA

October 31, 2019Amherst County, Bedford County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Oct 31, 2019, 5:25 PM EDT for Amherst County, Bedford County, City of Lynchburg, Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 2019, 5:25 PM EDT (21:25 UTC)
Expired
Oct 31, 2019, 6:30 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Amherst County, VA, Bedford County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 31, 3:16 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 5:09 PM EDT, 16 minutes earlier.

Area forecast discussion, Oct 31, 5:09 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
509 PM EDT Thu Oct 31 2019

.SYNOPSIS...
An intense cold front moves across our area this afternoon and
evening followed by colder high pressure for the weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 505 PM EDT Thursday...

Tornado watch 685 cancelled as main line of convection has moved
east. Tornado watch 687 continues til 11pm. Leading edge of
front extends from Hot Springs to Wilkesboro. Convective
elements firing up in the foothills where better CAPE exists.
Will have to watch this area for isolated tornadoes.

Previous valid discussion from early this afternoon...

Environment favorable for robust storms along a line, with
0-3km SRH of 200-350 m2/s2 and bulk shear 50-60kts. We have had
breaks in the cloud cover allowing MUCAPES to reach around 1000
J/Kg.

As this line moves east there will be gusty to damaging winds,
with potential for quick tornado spinups, especially as the line
moves east of the Blue Ridge.

Models somewhat differ on timing of the line, but am leaning
toward the Nested NAM which has it exiting our region by 01-03z
tonight. Showers will linger behind the line for an hour or two.

As soon as the line and front moves through, winds will turn
west to northwest with gusts over 40 kts expected mainly from
the foothills west to the mountains. 6 hour pressure rise is
greatest ending at 03z tonight, of 10-15mb. This along with
45-60kt jet will lead to high wind warning criteria along and
near the Blue Ridge and Alleghanys this evening, then as the low
level jet exits to the northeast, winds will start to diminish
but should stay blustery through dawn Friday.

As for flooding, given speed of movement of line, threat is
limited to ponding of water and in poor drainage areas where
leaves may clog culverts.

Temperatures will drop quickly tonight behind the front into the
30s. Too much wind for frost formation. As the colder air
arrives and upslope flow enhances, will see some snow
showers/flurries across the western slopes, where an inch or
less could accumulate on the grass.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
As of 130 PM EDT Thursday...

Wind will continue to weaken through the day as high pressure
moves in. Skies clear in the west before lunchtime. Highs will
be in cooler in the 40s west to 50s east.

Quite chilly Friday night with frost/freeze conditions possible
east of the Blue Ridge. No headlines at this point due to busy
front end of the forecast.

Temperatures will rebound a bit on Saturday ahead of another cold front
rapidly approaching from the northwest. Moisture is limited with the
front so not much to speak of in terms of precipitation or clouds, but
expect winds to become a bit blustery again followed by a good surge of
upslope clouds for the evening and through Saturday night. Another
chilly night with frost/freeze conditions possible east of the Blue
Ridge.

Sunday will see a return to high pressure and a good amount of sun with
any lingering clouds west of the Ridge dissipating during the morning.
However, the surge of cold air behind the most recent cold front will
again take a toll and keep high temperatures on Sunday well below
normal. And if the growing season is still active east of the Ridge,
Sunday night will offer another good chance for a frost/freeze.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 315 PM EDT Thursday...

A ridge of high pressure will set up over the Mid Atlantic and should
keep dry conditions overt the region through Monday night as it exits
offshore.

Afterward, forecast confidence decreases considerably as the ECMWF
and the GFS differ on the timing and initialization of a new area of
low pressure developing somewhere near the Southeast coast. Rain
chances seem to generally creep up slowly during Tuesday and
Wednesday although rainfall amounts do not appear impressive.
However, the overall discrepancies of the synoptic picture in the
models make it difficult to give more than just low chance PoPs at
this time, but overall looks cooler than normal and dry through
Thursday.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
As of 140 PM EDT Thursday...

Southerly flow increases sending gusts to 20-25kts. A line of
showers/storms will bring gusts over 30kts and possibly as high
as 45-50kts with ceilings mainly in the MVFR to low end VFR
range. Rain will drop vsbys to IFR or lower at the onset, then
MVFR behind the line.

Winds will turn quickly west behind the line/front to the
west/northwest. This occurs first at BLF/LWB 22-23z, the BCB/ROA
by 0z, and LYH/DAN by 03z.

Behind the front winds turn to the west-northwest with gusts
increasing to 25 to 40 knots. Higher elevations, have the
potential for even stronger winds.

Once the front goes through and the deeper moisture exits the
region, clouds will clear east of the Blue Ridge. A layer of
low level moisture will remain over the mountains with MVFR to
IFR ceilings on the western slopes of the central Appalachians
through Friday morning.

Above average confidence on the timing of the front and the
improvement to VFR this afternoon.

Average confidence on ceiling improvement this morning ahead of
the front once mixing begins.

.Extended Aviation Discussion...

The wind is expected to diminish by Friday evening with a
return to VFR. High pressure is expected to provide VFR weather
through the weekend. A secondary, dry front, will cross the
area Saturday night. The biggest by-product from this feature
will be enhanced winds across the ridges and some low MVFR
cloudiness in the WV mountains Saturday night into Sunday
morning. VFR expected Monday-Tuesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until noon EDT Friday for VAZ007-009>014-018-
     032>035-043>045.
     High Wind Warning until 6 AM EDT Friday for VAZ015>017-019-020-
     022>024.
NC...Wind Advisory until noon EDT Friday for NCZ003-004-019-020.
     High Wind Warning until 6 AM EDT Friday for NCZ001-002-018.
WV...Wind Advisory until noon EDT Friday for WVZ042>044-507-508.

&&

SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...MBS/WP
LONG TERM...MBS/PW/WP
AVIATION...AMS/PM/WP
Hazardous weather outlook, Oct 31, 5:05 PM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
505 PM EDT Thu Oct 31 2019

VAZ014-018-012115-
Montgomery-Craig-
505 PM EDT Thu Oct 31 2019

...TORNADO WATCH 687 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ003-004-019-020-VAZ032>035-043>045-012115-
Surry-Stokes-Wilkes-Yadkin-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-
505 PM EDT Thu Oct 31 2019

...TORNADO WATCH 687 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Areas of frost are likely for Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ005-006-VAZ046-047-058-059-012115-
Rockingham-Caswell-Appomattox-Buckingham-Halifax-Charlotte-
505 PM EDT Thu Oct 31 2019

...TORNADO WATCH 687 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Areas of frost are likely for Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ016-017-019-020-022>024-012115-
Carroll-Floyd-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
505 PM EDT Thu Oct 31 2019

...TORNADO WATCH 687 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EDT FRIDAY...

This Hazardous Weather Outlook is for southwest Virginia and west
central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ007-009>013-WVZ042>044-507-508-012115-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
505 PM EDT Thu Oct 31 2019

...WIND ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ015-012115-
Ashe-Alleghany NC-Watauga-Grayson-
505 PM EDT Thu Oct 31 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EDT FRIDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 31, 4:20 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND DMG     1 SE TAZEWELL           37.11N 81.51W
10/31/2019                   TAZEWELL           VA   911 CALL CENTER

            LARGE TREE DOWN DUE TO HIGH WIND GUSTS
            BLOCKING ENTIRE STREET. TIMING ESTIMATED BY
            RADAR.

&&

RR
Local storm report, Oct 31, 4:23 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TSTM WND DMG     4 NW TAZEWELL           37.16N 81.57W
10/31/2019                   TAZEWELL           VA   PUBLIC

            POWERLINES DOWN. TIMING ESTIMATED BY RADAR.

&&

RR
Local storm report, Oct 31, 4:49 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     TODD                    36.30N 81.60W
10/31/2019                   WATAUGA            NC   911 CALL CENTER

            TREE DOWN ALONG HIGHWAY 1094 IN TODD.

&&
Local storm report, Oct 31, 5:01 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     FLEETWOOD               36.30N 81.52W
10/31/2019                   ASHE               NC   911 CALL CENTER

            THREE TREES DOWN IN FLEETWOOD AREA BETWEEN
            4:20 AND 4:30PM.

&&

SK
Local storm report, Oct 31, 5:04 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     2 SSW RED SULPHUR SPRIN 37.47N 80.78W
10/31/2019                   MONROE             WV   911 CALL CENTER

            UTILITY POLE BROUGHT DOWN BY THUNDERSTORM
            WIND. TIMING ESTIMATED BY RADAR.

&&

RR
Local storm report, Oct 31, 5:07 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT THU OCT 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     1 W LAUREL BRANCH       37.53N 80.54W
10/31/2019                   MONROE             WV   911 CALL CENTER

            TREE REPORTED DOWN IN WILLOW BEND, WV.
            TIMING ESTIMATED BY RADAR.

&&

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 4:40 AM EDTSpecial Weather StatementRNKPittsylvania35 min
Oct 31, 4:48 AM EDTHigh Wind WatchRNKAlleghany, Bath, Botetourt, Craig, Roanoke, Rockbridge and 5 more5 hr
Oct 31, 4:48 AM EDTWind AdvisoryRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 27 more28 hr
Oct 31, 9:14 AM EDTSpecial Weather StatementRNKFloyd31 min
Oct 31, 9:55 AM EDTHigh Wind WarningRNKAlleghany, Bath, Botetourt, Carroll, Floyd, Grayson and 8 more19 hr
Oct 31, 10:19 AM EDTSpecial Weather StatementRNKCarroll26 min
Oct 31, 1:32 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Smyth, Tazewell, Wythe73 min
Oct 31, 2:45 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Smyth, Tazewell, Wythe90 min
Oct 31, 3:50 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Pulaski, City of Radford40 min
Oct 31, 4:04 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Craig, City of Covington86 min
Oct 31, 4:30 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Montgomery, Pulaski, Roanoke, City of Radford60 min
Oct 31, 4:51 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax47 min
Oct 31, 5:03 PM EDTSevere Thunderstorm WarningRNKFranklin27 min
Oct 31, 5:38 PM EDTFlash Flood WarningRNKCarroll, Floyd, Montgomery, Pulaski, City of Galax, City of Radford112 min
Oct 31, 5:49 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Patrick33 min
Oct 31, 6:27 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem68 min
Oct 31, 6:41 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville40 min
Oct 31, 7:06 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell, Charlotte, Halifax54 min
Oct 31, 7:27 PM EDTTornado WarningRNKCharlotte, Halifax48 min
Oct 31, 7:29 PM EDTTornado WarningRNKCharlotte, Halifax36 min
Oct 31, 3:45 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Watauga, Wilkes75 min
Oct 31, 6:12 PM EDTSevere Thunderstorm WarningRNKRockingham45 min
Oct 31, 6:37 PM EDTTornado WarningRNKCaswell, Rockingham39 min
Oct 31, 6:52 PM EDTTornado WarningRNKCaswell23 min
Oct 31, 7:15 PM EDTSevere Thunderstorm WarningRNKCaswell30 min
Oct 31, 2:26 PM EDTTornado WarningRNKGreenbrier34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.